Well, I guess the NP ran my numbers past Dr. Bacon and reconsidered her plan of action, because I got a call this morning from the NP’s nurse saying they want me to:

1.) Take 40 meq potassium in the morning and 20 in the evenings for the next three days (normally I do 20 morning, 20 evening).

2.) Come back in 1 week rather than two weeks for another CBC and CMP.

3.) Start procrit now rather than waiting for the effects of the telaprevir to wear off.

I’m very pleased by all this because it is exactly what I thought should be happening but was too tired to argue for during my office visit. I’m sure I probably won’t get the procrit for at least a week since they will have to deal with my insurance company on that, and then it will have to be mailed to me, but at least the ball is rolling. Maybe I won’t flunk out of nursing school due to fatigue after all! Yay!

Just to be clear: Procrit isn’t anything to mess around with, if you don’t absolutely need it you shouldn’t be on it. It has a “black box” label form the FDA, which is the strongest warning issued by that agency. From what I’ve read the side effects are more likely when physicians use it too aggressively. More is not better. Normal hgb is about 14, but procrit should only be used to attain levels of 12. Most insurance companies will not approve its use until your hgb hits 10, and in patients with kidney problems the threshold used by doctors is usually 8. My hemoglobin is currently at 8.4, so it is down a bit from last week. Lowest it has been documented at is 7.8. Hgb in the range of 5 is a critical level and will put you at risk for cardiac arrest.

I’m hoping that the longest I’ll be on it is three months. I am also ceasing all strictly unnecessary meds, like my birth control pills (has risk of clots, so does procrit) and my antihistamines. Stopped my citalopram but am continuing to take my clonazepam since anxiety seems to be more of a problem with me than depression at this point, and citalopram can prolong QT intervals in the heart. This is all something I’ve done on my own, not on the advice of my doctor, although I will definitely let him know which meds I’ve stopped taking.

That’s all for now, hopefully my next post will be to tell you my VL is UND…

 

Advertisements